Upped my dose from 25-50 and felt like I'd been drugged!

Struggling 3 weeks in on the 25 mcg Levo dose so decided to take 2 yesterday. An hour later stood reading an email I literally felt like I'd been side swiped and had what can be best described as a funny turn. For the rest of the day I felt out of it. Decided to return to the 25 dose this morning and now feel really low and brain fogged. So much so I couldn't hold back the tears this morning when I took my daughter to play group it stood there sobbing and couldn't stop. I'm so frustrated. I'm only 5ft 2 maybe these things hit me more than someone taller than a midget like me? My friend is convinced it can't be as she claims it takes at least 6 weeks for Levo do even make a dint??????

17 Replies

  • One possible explanation :

    I have a similar reaction to tiny increases in T3 levels in my body. But going back down in dose isn't the answer. You need a higher dose. The problem is, you still have to allow yourself time to adjust to each new dose, so there can be several weeks when life is unbearable before you get to a dose that works for you.

    Last year I started taking T3 only. (I had high reverse T3 and was hoping to reduce it.) I followed the advice I've read so often - start with tiny doses. I couldn't walk straight. I staggered a lot. I had major memory problems. I could hardly talk because I'd forgotten a lot of my normal vocabulary. I couldn't drive because I couldn't concentrate. I raised my dose quite quickly (too quickly, I think) and my problems diminished and eventually disappeared.

    I stopped taking T3 a few months ago and had a few months untreated. (Wasn't one of my brightest ideas.) I've been fixing my mineral and vitamin deficiencies, and I think it has helped a lot. Just a few weeks ago I started taking NDT - only 1/2 a grain to start with. And my problems were back again. Staggering, couldn't concentrate, couldn't drive, vocabulary when talking went AWOL. I increased to 1 tablet (1 grain) and now, after being on NDT for nearly 4 weeks I am starting to see an improvement. I will be increasing my dose again soon. I'm looking forward to it!

  • Would really like to have started on NDT but GP point blank refused. Am going to persist I get referred to Endo as they clearly don't have up to date info.

  • Jody, most people do well on Levothyroxine when they're on an optimal dose which you aren't yet, so don't give up on it yet.

    Your friend is right that it takes 6/8 weeks for the Levothyroxine to metabolise and work in your body which is why dose increases/decreases are usually only every 4/8 weeks. Some people are very sensitive to dose changes and do experience side effects for a few days but they usually subside in 5/7 days. Take Tin-Lizzy's advice and try 37.5mcg for 7 days before increasing to 50mcg.

  • I can't cut in half as they are the tiny ones wockdhart about the size of the contraceptive pill

  • Jody, they can be cut but it is easier if you buy a pillcutter from the pharmacy for about £2.99.

  • I think I will try alternating first just because it beats fumbling around in the dark to switch lights on, find said pill cutter and then go back to bed ( I can't cope with waiting for 30 mins before having a cup of tea so I take it and go back to bed )

  • Jody, leave an hour after taking it to have your cuppa.

  • Ha! The script said 30 mins before breakfast!

  • What if I did alternate days, do you think that would be a better option? I'd rather be a bit out of it than bursting in to tears in front of my daughter

  • I've taken 37.5 today and feel normal again on that so thanks for your advice

  • That's good, Jody. Give yourself a week on 37.5mcg and you'll probably be able to raise to 50mcg without problems.

  • I self-medicate - I buy my own thyroid meds and supplements, and pay for my own blood testing. I got fed up of begging the NHS for permission to feel better.

  • I hear ha. That's why I'm not going to tolerate half arsed responses like take more laxatives or you must be menopausal (just had a baby)

  • Jody, alternate days is fine if you can put up with feeling spacey for a few days until you get used to it.

  • Hi, when I had Mercury Pharma (Amdipharm Mercury) levothyroxine I had a kind of 'head rush' about an hour or so after taking the tablets. On Actavis brand, I don't experience this. Some brands don't suit everyone, probably due to the 'non-active' ingredients rather than the levothyroxine itself. It could be doubling your dose of whatever brand you get produced this reaction.

    Maybe you could try halving one of the tablets and for a while take 37.5 mcg a day to see if you are OK on that, and then later, go up to 50 mcg. Some people are very sensitive to small changes.

    Your friend is correct in that it takes about 6 weeks to build up to a stable level of thyroxine in your system when you start or when you change the amount you take. That's why they recommend to have blood tests every 6 weeks or so until you are on a dose that works for you. Of course, they should take account of symptoms too!!

    Thyroxine has what is called a half-life of 6 to 7 days, which means if you take 50 mcg today in about 7 days there would be about 25 mcg still in your system and in another 7 days 12.5 mcg and so on until there is none left.

  • Did take 37.5 this morning and I was fine. Thanks for your advice. Will up to 50 in a few days

  • It can take a bit of 'fiddling' to get dose right. Better to take it slowly. Hope you find the right balance. Thanks for letting us know.

You may also like...